Oklahoma, 2019

Flash Flood and Hail in Oklahoma, June 3 to 4, 2019

June 3 to 4, 2019 · NWS OUN · 3 events in 2 counties and zones

Thunderstorms produced isolated severe hail and flooding starting on the afternoon of the 3rd and continuing into the 4th.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS OUN wrote it up.

Thunderstorms produced isolated severe hail and flooding starting on the afternoon of the 3rd and continuing into the 4th.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Norman, OK wrote its last area forecast discussion before the first event at Jun 3, 11:39 AM CST, 3 hours 13 minutes earlier.

Area forecast discussion, Jun 3, 11:39 AM CST, 3 hours 13 minutes before
Area Forecast Discussion
National Weather Service Norman OK
1239 PM CDT Mon Jun 3 2019

.AVIATION...
TAFs 0318/0418...

Widely scattered showers and storms are expected to form during
the afternoon but will not mention in TAFs because of coverage
and local predictability. VFR conditions should prevail with a
southerly wind. Storms that form to the west this afternoon, may
impact western Oklahoma after midnight.

&&

.PREV DISCUSSION... /issued 1131 AM CDT Mon Jun 3 2019/

DISCUSSION...
A small area of showers/storms has developed across north central
Oklahoma this morning in advance of remnant cloud cover/MCV. This
area of precipitation will continue to move east/northeast through
the early afternoon. Other storms that formed across south central
Oklahoma have mainly moved east. For the afternoon, expect heating
will result in at least widely scattered showers and storms. A few
strong storms are possible with strong wind gusts and heavy
rainfall.

PREV DISCUSSION... /issued 653 AM CDT Mon Jun 3 2019/

DISCUSSION...
12Z TAFs.

AVIATION...
Scattered showers will affect KSPS this morning and may affect
KPNC for a little bit, although the showers in northern Oklahoma
are weakening. We will likely see scattered showers and storms
later this afternoon in the eastern part of the area, and
additional storms moving in from the west early Tuesday morning.
We have put tempo groups or prob30s at the locations and times
were confidence is the highest, but showers and storms will
certainly be possible at the other locations as well. With the
exception of near showers and thunderstorms, VFR conditions are
generally expected.

PREV DISCUSSION... /issued 506 AM CDT Mon Jun 3 2019/

DISCUSSION...

Currently, there is a line of showers with embedded storms
stretching from northwest Oklahoma down through western north
Texas. While these storms have generally weakened as they have
moved away from the influence of the lower level jet situated over
the Texas Panhandle, these storms continue to be monitored for
occasional upticks in intensity. The big question will be if they
maintain their intensity until sunrise. If these storms continue
into the morning, there is some concern of intensification with
the reintroduction of solar heating. If the storms dissipate, the
remnants of the MCV circulation may act as concentration point for
scattered thunderstorms Monday afternoon. Short range models have
had somewhat of a difficult time as of late getting a good handle
on storms in the area, and this looks like it could be a
continuing trend today.

As the upper level cyclone moves eastward through the week, the
upper level ridge becomes positioned over the southeastern United
States, which leads to an all too familiar setup and enhances
moisture advection into the region. Multiple shortwaves are
generated and move through the area in advance of the upper level
cyclone, and these periods of upper level support combined with
the increased moisture advection into the area will provide
continuous chances of precipitation throughout the week. Thursday
into Friday morning appears to be the greatest chance for
precipitation when the upper level low pressure cyclone begins
it's northern movement over the OK/TX Panhandles and is expected
to produce the strongest upper level diffluence for central
Oklahoma corridor. Due to the ample amount of moisture that will
be available along with the antecedent conditions, flooding will
be a major concern as this low moves through.

As the upper level cyclone exits to the northeast, we will see a
brief reprieve in precipitation chances on Saturday. Surface
moisture advection, however, is expected to persist and bring in
>70F surface dewpoints into the area. A surface low in the wake of
the exiting upper level cyclone is expected to bring a cold front
and precipitation chances through early next week, although the
timing and intensity is a bit uncertain as of this forecast.

Zwink

&&

.PRELIMINARY POINT TEMPS/POPS...
Oklahoma City OK  68  86  67  82 /  30  40  30  50
Hobart OK         68  84  67  82 /  40  40  50  50
Wichita Falls TX  71  86  70  83 /  30  40  50  60
Gage OK           64  83  62  81 /  40  30  40  50
Ponca City OK     68  85  67  82 /  40  40  20  60
Durant OK         71  88  71  83 /  30  20  30  60

&&

.OUN WATCHES/WARNINGS/ADVISORIES...
OK...None.
TX...None.
&&
Hazardous weather outlook, Jun 3, 10:48 AM CST, 4 hours 4 minutes before
Hazardous Weather Outlook
National Weather Service Norman OK
1148 AM CDT Mon Jun 3 2019

OKZ004>048-050>052-TXZ083>090-041700-
Harper-Woods-Alfalfa-Grant-Kay-Ellis-Woodward-Major-Garfield-
Noble-Roger Mills-Dewey-Custer-Blaine-Kingfisher-Logan-Payne-
Beckham-Washita-Caddo-Canadian-Oklahoma-Lincoln-Grady-McClain-
Cleveland-Pottawatomie-Seminole-Hughes-Harmon-Greer-Kiowa-Jackson-
Tillman-Comanche-Stephens-Garvin-Murray-Pontotoc-Coal-Cotton-
Jefferson-Carter-Johnston-Atoka-Love-Marshall-Bryan-Hardeman-
Foard-Wilbarger-Wichita-Knox-Baylor-Archer-Clay-
1148 AM CDT Mon Jun 3 2019

This hazardous weather outlook is for portions of northern...
western...central...and southern Oklahoma...and western north
Texas.

.DAY ONE...Through Tonight...
Latest satellite imagery shows some clearing over western and
southwestern OK with overcast skies over central OK and more
impressive cumulonimbus clouds over eastern Oklahoma. With a
moderately unstable and moist atmosphere in place, additional
daytime heating may lead to isolated to widely scattered
thunderstorms this afternoon and early evening. Scattered showers
and thunderstorms are then possible over western Oklahoma and
western north Texas after midnight as storms move in from the high
plains.

The primary hazards will be wind gusts to 60 mph and locally heavy
rainfall that may lead to flash flooding.

.DAYS TWO THROUGH SEVEN...Tuesday through Sunday...

.Thunderstorms...
Thunderstorms remain possible through Friday. The highest chance for
widespread thunderstorms begins on Wednesday and is forecast to
persist through early Friday. After Friday, the next chance for
thunderstorms is Saturday night into Sunday.

.Heavy Rainfall and Flooding...
Heavy rainfall will be possible through the period, especially
Wednesday into Friday morning. Heavy rainfall through this period
may lead to flooding for some locations.

Get graphics and more details at weather.gov/norman...and follow
our weather forecast office on Twitter and Facebook.

JT

In the hours before

Special weather statement, Jun 3, 12:41 PM CST, 2 hours 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
141 PM CDT Mon Jun 3 2019

OKZ032-043-048-031915-
Coal OK-Atoka OK-Hughes OK-
141 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR Coal...Atoka and south central
Hughes Counties Until 215 PM CDT...

AT 135 PM CDT, a strong thunderstorms were located near Lehigh,
Tushka, Stringtown and Daisy.  The storms were moving northeast at
20 MPH.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3451 9571 3451 9578 3426 9578 3417 9580
      3426 9640 3485 9630 3481 9609 3468 9609
      3468 9589 3459 9588 3459 9569
TIME...MOT...LOC 1835Z 220DEG 18KT 3442 9621

SIX
Special weather statement, Jun 3, 1:35 PM CST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
235 PM CDT Mon Jun 3 2019

OKZ043-047-048-052-032000-
Coal OK-Atoka OK-Johnston OK-Bryan OK-
235 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Coal...Atoka...east
central Johnston and north central Bryan Counties Until 300 PM CDT...

AT 232 PM CDT, a strong thunderstorm was located near Coleman,
moving northeast at 20 MPH. Other strong storms were located near
McGee Creek Lake and Caney.

HAZARDS INCLUDE...
Hail up to one-half inch diameter...
Wind gusts to 40 MPH...
Heavy rain can lead to reduced visibility...

LAT...LON 3451 9568 3451 9578 3422 9578 3418 9579
      3414 9642 3430 9653 3468 9603 3465 9588
      3459 9588 3459 9567 3452 9567
TIME...MOT...LOC 1932Z 239DEG 16KT 3426 9640

SIX
Special weather statement, Jun 3, 2:23 PM CST, 29 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
323 PM CDT Mon Jun 3 2019

OKZ048-032100-
Atoka OK-
323 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR southeastern Atoka County Until
400 PM CDT...

AT 321 PM CDT, a strong thunderstorm was located 7 miles southeast of
Lane, moving east at 25 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts over 50 MPH...
Minor flooding in areas of poor drainage...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Lane, McGee Creek Lake, Bentley and Darwin.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3416 9610 3431 9609 3444 9578 3416 9578
TIME...MOT...LOC 2021Z 253DEG 20KT 3424 9587

03
Special weather statement, Jun 3, 2:36 PM CST, 16 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
336 PM CDT Mon Jun 3 2019

OKZ052-032115-
Bryan OK-
336 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR north central Bryan County Until
415 PM CDT...

AT 335 PM CDT, a strong thunderstorm was located near Blue, moving
northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Heavy rain can lead to reduced visibility...
Frequent cloud to ground lightning...

Locations impacted include...
Durant, Caddo, Bokchito and Blue.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3390 9633 3399 9638 3416 9625 3416 9599
      3415 9596 3412 9594 3410 9594
TIME...MOT...LOC 2035Z 229DEG 19KT 3399 9628

03
Special weather statement, Jun 3, 2:41 PM CST, 11 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE Norman OK
341 PM CDT Mon Jun 3 2019

OKZ047-048-032130-
Atoka OK-Johnston OK-
341 PM CDT Mon Jun 3 2019

...SIGNIFICANT WEATHER ADVISORY FOR southwestern Atoka and
southeastern Johnston Counties Until 430 PM CDT...

AT 338 PM CDT, a strong thunderstorm was located near Coleman, moving
northeast at 20 MPH.

HAZARDS INCLUDE...
Hail up to the size of nickels...
Wind gusts to 50 MPH...
Minor flooding in areas of poor drainage...
Frequent cloud to ground lightning...

Locations impacted include...
Tushka, Coleman and Boggy Depot Park.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the weather situation closely and be alert for threatening
weather conditions.

&&

LAT...LON 3415 9648 3423 9651 3442 9624 3429 9613
TIME...MOT...LOC 2038Z 229DEG 19KT 3424 9639

03

The radar

The Norman radar (KTLX), 165 km away, was scanning. The volume nearest the first event began at 20:52 UTC.

Open the radar archive at this moment

Event by event

2 hail, 1 flash flood. Local standard time, as filed.

Hail, Atoka

When
June 3, 2:52 PM CST
Where
Atoka County, 0.57 mi E of Lane
Measured
1.25 in hail
Reported by
Public
Coordinates
34.300, -95.980

Time estimated from radar.

Flash Flood, Atoka

When
June 3, 4:00 PM CST to 7:00 PM CST
Where
Atoka County, 1.33 mi ESE of Lane to 1.21 mi SE of Lane
Cause
Heavy Rain
Reported by
Emergency Manager
Coordinates
34.290, -95.970

Pictures from social media show water over OK highway 3 near Double Spring Road.

Hail, Kingfisher

When
June 4, 3:19 AM CST
Where
Kingfisher County, 1.32 mi ENE of Okarche
Measured
0.76 in hail
Reported by
Trained Spotter
Coordinates
35.740, -97.960

Text communication with a measurement.

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.
Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Oklahoma in 2019Every state in 2019This day in weather historyWarnings in Oklahoma, June 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 832621, 832625, 832626.